MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490305-10
Medical Device Problem Code No Device Output (1435)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive an ion product to perform failure analysis.The catheter was analyzed and found to have a sensor connector issue.Catheter was observed to have failed the startup test with 2 instances of error 28009 observed in the error logs.During primary failure analysis, the catheter was installed on an in-house system 5x and passed the startup test for each install.28009 errors are indicative of a fiber connection related failure.Flat (field logs analysis tool) was used to analyze the likely cause of the field 28009 errors and pointed to termrl, or termination reflection, as the likely failure mode.The return product was reviewed with an ion data engineer.Analysis of the log files showed that the grating amplitude for multiple cores dips near the termination, leading to the bend difference being highest at the termination.This bend difference due to a drop in the gratings at the termination is due to poor laser coherence when the gratings were written during manufacturing.The catheter sensor was also found to have low power.A low power sensor is more likely to fail for low power even on normal power system when compared with a catheter sensor with normal power.Given that higher power systems can overcome low gain and low signal amplitude and allow the catheter to pass startup tests, it is likely that the field system the catheter was installed on during the device install supplied lower power than the power supplied by the system used during manufacturing, contributing to startup test failures when the borderline low power unit was installed.As a result, the low power may have also contributed to the 28009 errors.Additional information provided by advance failure analysis: the catheter was found to have dirty fibers on the sensor connector.During visual inspection, excess material was found on top of the fiber termination at the catheter tip.During primary failure analysis, it was observed that the material edges were peeling.This peeling was also observed during advanced failure analysis, but a section of the peeling material identified during primary failure analysis was no longer apparent and had likely become detached.The material at the tip was found to be the adhesive used to pot the fiber during the fiber integration station in manufacturing.The catheter was returned with all lives remaining, indicating that manufacturing contributed to the failure mode.From review with a manufacturing engineer, it is likely that excess loctite adhesive was dispensed during assembly and the subsequent inspection for excess loctite was missed.Subsequently, it is likely that handling of the catheter after packaging and reprocessing and prior to a procedure caused the edges of the excess adhesive to peel.The probable root cause is attributed to dirty or damaged fibers.
 
Event or Problem Description
It was reported that prior to the start of an ion endobronchial lung biopsy procedure, the fully articulating catheter was unable to connect, had an error code.The diagnostic procedure was completed with no reported injury.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key25074254
Report Number2955842-2026-23716
Device Sequence Number18748371
Product Code EOQ
UDI-Device Identifier00886874124796
UDI-Public(01)00886874124796(10)K14240909
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490305-10
Device Catalogue Number490305
Device Lot NumberK14240909 0026
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/13/2026
Initial Report FDA Received Date05/04/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/05/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown